Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 28, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 8, 2024, 12:53 PM CDT for Grenada County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2024, 12:53 PM CDT (17:53 UTC)
- Expired
- Apr 8, 2024, 1:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WGUS54 KJAN 081753
FFWJAN
MSC043-081845-
/O.NEW.KJAN.FF.W.0028.240408T1753Z-240408T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1253 PM CDT Mon Apr 8 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Grenada County in north central Mississippi...
* Until 145 PM CDT.
* At 1253 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grenada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3372 8982 3375 8984 3382 8984 3380 8974
3373 8976
FLASH FLOOD...OBSERVED
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 12:28 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 8, 12:28 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1228 PM CDT Mon Apr 8 2024
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 1021 AM CDT Mon Apr 8 2024
A stalled front currently resides northwest of the CWA this
morning. Under southeast surface winds, look for increasingly
humid conditions today as moisture collects across the forecast
area, south of the stalled front. This will also result in
increased cloud cover across the area, along with scattered to
numerous showers and storms developing across the forecast area
through the afternoon, as an area of ascent embedded in southwest
flow aloft lifts northeast across the region.
With the increased instability, coupled with the ascent, and
adequate wind shear across the region, an isolated severe storm will
be possible this afternoon into tonight, primarily between 2 PM-
11 PM. Hail to the size of quarters and damaging wind gusts will
be the primary concern with the most intense storms. However, a
brief tornado cannot be ruled out.
The ongoing forecast is currently in good shape. We will go ahead
and issue a Flash Flood Watch for a large portion of the area, as
multiple bouts of heavy rain are expected to impact the area from
Tuesday morning through Wednesday evening. In addition to this, and
some minor adjustments to hourly grids based on trends, no further
changes will be made to the forecast on this morning's update. /19/
&&
.DISCUSSION...
Issued at 425 AM CDT Mon Apr 8 2024
Today and tonight: This period will mark the beginning of a multi-
day threat for severe weather and heavy rainfall leading to the
potential for flash flooding and river flooding. For the period
today and tonight though, isolated severe thunderstorms will be
possible over much of the CWA this afternoon and evening while the
heavy rain threat will be limited to the delta region after midnight
tonight. Early morning surface analysis had a nearly stationary cold
front to our northwest from northeast Arkansas to back across the
ArkLaTex region. This cold front was associated with a nearly
stacked low centered over the northern Plains. Surface analysis also
had a >10120mb high centered over the mid Atlantic seaboard that was
ridging back across the Gulf coast states. This surface ridge will
help maintain low level moisture across our CWA resulting in mid to
upper 60 dew points across the central and western portions of our
CWA while upper 50F to lower 60F dew points try to hold on over east
Mississippi. Early morning satellite imagery/RAP analysis showed the
circulation around a shortwave trough over the desert southwest that
is progged to close off a low today as it shifts east to near El
Paso by Tuesday morning. Subtle disturbances rounding the base of
this closed low will combine with deepening moisture, daytime
heating, and the nearly stationary frontal boundary to result in the
potential for isolated severe storms capable of damaging wind gusts
and hail up to quarter size over a large portion of our CWA. A brief
tornado or two will also be possible. This severe threat will be
from mid afternoon through the evening before instability wains.
After midnight tonight models suggest that some of the convection
may consolidate into a complex resulting in very heavy rainfall
across portions of our delta region. This area has seen little rain
over the last several days but may see two to three inches of rain
between this morning and Tuesday morning. Temperatures will be
warmer than normal through the period. /22/
Tuesday through Sunday night...A very wet and stormy extended is in
store for the ArkLaMs. On Tuesday showers/thunderstorms will be
ongoing across the area as a warm front moves north across the
area. Heavy rainfall looks to be the primary concern on Tuesday
with rainfall amounts ranging from around 3 inches across the
Delta to lower amounts further south and east. SPC had issued a
marginal/slight risk for areas generally along and west of the
I-55 corridor and Graphics have already been issued for this
potential.
We may get a brief break from the heavy rainfall across much of the
area Tuesday night into Wednesday, but that will be short lived as
the main upper low/trough deepens over Texas along with a surface
low. The upper low will eject out of Texas and move across north
Mississippi Wednesday through Wednesday night. Currently the global
models are in decent agreement, with the surface low tracking from
East Texas across southeast Arkansas into Tennessee during this
period. SPC has already issued an enhanced risk for this period
across much of the area. Strong deep layer shear along with MU capes
of 1000-1500 j/kg will be present on Wednesday. All modes of severe
are possible including damaging wind gusts, large hail and
tornadoes. The current timing looks like it will be from late
Wednesday morning into late Wednesday evening before the front
shifts east into Alabama. Heavy rainfall will continue to be a risk
on Wednesday also, with total rainfall accumulations ranging from
around 7 inches across the Delta to around 2.5 inches in the Pine
Belt region through Wednesday evening.
The bulk of the thunderstorms activity will shift east of the area
late Wednesday evening, but showers will continue to be possible
into Thursday as the upper low moves across the area. Surface high
pressure will finally build in Thursday night into Friday and
continue through the weekend./15/
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Mon Apr 8 2024
Flight categories will steadily degrade to a mix of MVFR/IFR
statuses during the 18Z forecast period. This is due to lowering
ceilings and an increasing coverage of convection that's expected
across the area later this afternoon and through the overnight
hours into Tuesday morning. Some storms could be severe through
this evening, with hail up to the size of quarters and damaging
wind gusts being the primary concern with any intense storms. In
addition, a brief tornado cannot be ruled out. Very heavy
downpours will be possible as well. Winds today will be breezy
from the south and southeast between 10-15 knots, with a few gusts
around 20 knots possible at times. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 62 75 66 75 / 90 60 50 90
Meridian 59 75 64 75 / 70 50 20 90
Vicksburg 62 77 66 76 / 90 70 70 100
Hattiesburg 63 80 65 76 / 30 10 20 90
Natchez 63 79 65 77 / 70 40 50 100
Greenville 62 72 66 72 / 100 90 90 100
Greenwood 61 72 65 74 / 100 90 70 100
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch from midnight CDT tonight through Wednesday evening
for MSZ018-019-025>045-047>050-053-054-059-060.
LA...Flood Watch from midnight CDT tonight through Wednesday evening
for LAZ007>009-015-016-023>026.
AR...Flood Watch from midnight CDT tonight through Wednesday evening
for ARZ074-075.
&&
19In the hours before
Special weather statement, Apr 8, 8:39 AM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 AM CDT Mon Apr 8 2024
LAZ016-023-081415-
Madison LA-Franklin LA-
839 AM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MADISON AND
NORTHEASTERN FRANKLIN PARISHES THROUGH 915 AM CDT...
At 839 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crowville, or 11 miles northeast of Winnsboro, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bakers around 845 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3243 9134 3225 9135 3218 9155 3228 9165
TIME...MOT...LOC 1339Z 238DEG 26KT 3223 9154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CESpecial weather statement, Apr 8, 11:21 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
1121 AM CDT Mon Apr 8 2024
MSZ042-081645-
Yazoo MS-
1121 AM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN YAZOO COUNTY THROUGH
1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Little Yazoo, or 11 miles south of Yazoo City, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Benton and Myrleville around 1125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3288 8997 3286 8998 3283 9000 3283 9001
3282 9002 3261 9040 3271 9050 3296 9019
TIME...MOT...LOC 1621Z 230DEG 35KT 3271 9035
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19Special weather statement, Apr 8, 12:13 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
1213 PM CDT Mon Apr 8 2024
MSZ026-081745-
Grenada MS-
1213 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRENADA COUNTY THROUGH
1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holcomb, or 10 miles west of Grenada, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Grenada and Bew Springs around 1220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8977 3386 8963 3372 8969 3369 9004
3381 9008 3381 8998 3382 8998 3382 8993
3386 8992 3389 8977
TIME...MOT...LOC 1713Z 261DEG 29KT 3375 8999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:44 PM CDT | Special Weather Statement | JAN | Bolivar | 31 min |
| Apr 8, 8:53 AM CDT | River Flood Warning | JAN | Attala, Holmes | 21 days |
| Apr 8, 9:56 AM CDT | Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 57 hr |
| Apr 8, 9:57 AM CDT | River Flood Warning | JAN | Sunflower | 9 days |
| Apr 8, 11:19 AM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore, Sunflower | 56 min |
| Apr 8, 11:21 AM CDT | Special Weather Statement | JAN | Yazoo | 24 min |
| Apr 8, 12:04 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 35 min |
| Apr 8, 12:13 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| Apr 8, 1:26 PM CDT | Special Weather Statement | JAN | Bolivar | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.